Montana, 2008

Drought in Montana, September 1 to 30, 2008

September 1 to 30, 2008 · NWS GGW · 8 events in 8 counties and zones

Below normal precipitation for the year maintained extreme drought (D3) levels in eastern Roosevelt, eastern Richland, and Wibaux counties. Elsewhere, severe drought (D2) classifications included Daniels, Sheridan, western Richland, eastern McCone, Dawson, and eastern Prairie counties.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Below normal precipitation for the year maintained extreme drought (D3) levels in eastern Roosevelt, eastern Richland, and Wibaux counties. Elsewhere, severe drought (D2) classifications included Daniels, Sheridan, western Richland, eastern McCone, Dawson, and eastern Prairie counties. Beneficial early September rainfall across Daniels, Sheridan, western Roosevelt, and McCone counties eased the drought levels here below severe criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 31, 8:04 PM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 31, 8:04 PM MST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
904 PM MDT SUN AUG 31 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
WIDESPREAD RADAR ECHOES FROM WESTERN WYOMING MOVING NORTH-
NORTHEAST THROUGH CENTRAL MONTANA AND WESTERN ZONES OF THE THE CWA
PROMISE A WET NIGHT. ADJUSTED POPS TO MATCH PRECIPITATION PATH. A
FEW EMBEDDED THUNDERSTORMS SCATTERED ABOUT JUSTIFIES MAINTAINING
ISOLATED TS IN WX GRIDS THIS EVENING. STRONG NE WIND CONTINUES
UNABATED. MODEL INFORMATION INDICATES THAT WIND STRENGTH IS NOT
LIKELY TO DROP MUCH BUT REMAIN AT OR JUST BELOW ADVISORY STRENGTH
BEFORE GAINING STRENGTH AGAIN MONDAY. THEREFORE WILL EXTEND LWA
ANOTHER 24 HOURS TO ALLOW THE STORM TO MOVE EAST AND RELAX WIND.

PREVIOUS DISCUSSION...
FIRM PRESSURE GRADIENT WILL REMAIN ENTRENCHED OVER NORTHEAST
MONTANA MUCH OF THIS EVENING AS A SURFACE LOW IN THE WESTERN
DAKOTAS MAKES LITTLE HEADWAY EAST. THE MAIN UPPER SUPPORT DRIVING
THIS LOW IS STILL LAGGING WELL BEHIND OVER THE PACIFIC
NORTHWEST...THEREFORE EXPECT GUSTY NORTHERLY WINDS AREA WIDE TO
SLOWLY DIMINISH OVERNIGHT WITH MARGINAL LAKE WIND ADVISORY
CRITERIA POSSIBLE FOR LABOR DAY. PERSISTENT AND SHARPLY VEERED
FLOW AROUND THE 700 MB FRONT WILL AID AS A FOCUS FOR BANDED
PRECIPITATION TONIGHT INTO MONDAY AS A STRONG SOUTHWESTERLY FLOW
ALOFT MAINTAINS ADEQUATE MOISTURE. LATEST SATELLITE IMAGERY
REVEALS SOME DEEPER CONVECTIVE ELEMENTS EXITING NORTHWEST
WYOMING...SO MAINTAINED INCLUSION OF ISOLATED THUNDER THIS
EVENING.

BEST THREAT FOR WIDESPREAD RAINFALL STILL LOOKS TO BE TONIGHT
INTO EARLY MONDAY AS A VIGOROUS IMPULSE PRESENTLY IN LOWER IDAHO
LIFTS INTO NORTHEAST MONTANA. GRADIENT FLOW TOMORROW WILL HAVE
WEAKENED NOTICEABLY FROM TODAY...ALTHOUGH MARGINAL LAKE WIND
ADVISORY CRITERIA IS STILL POSSIBLE. LATER SHIFTS CAN EVALUATE
THIS POTENTIAL AND DECIDE IF THE CURRENT HEADLINE REQUIRES AN
EXTENSION OR RE-ISSUANCE. CHANCES FOR ADDITIONAL PRECIP LATER MONDAY
AND MONDAY NIGHT ARE NOT AS DEFINITIVE AS MUCH OF THE TROF/S
ENERGY ATTEMPTS TO SPLIT AROUND THE FORECAST AREA.

INCREASINGLY CONFLUENT FLOW ALOFT FILLS IN BEHIND THE TROF TUESDAY
MORNING EFFECTIVELY SHUTTING DOWN ANY LINGERING SHOWERS IN THE
CENTRAL AND WESTERN ZONES. DID RETAIN SOME AFTERNOON SHOWER
ACTIVITY IN THE NORTHEAST ZONES AS THIS AREA FALLS UNDER A RATHER
DEEP COLD POCKET...BUT OVERALL THIS THREAT LOOKS VERY LIMITED. MCZ

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
MODEL CONSISTENCY REMAINS FAIR THROUGH THE WORK WEEK...THUS HIGHER
CONFIDENCE. TUESDAY NIGHT INTO WEDNESDAY WEAK SHORTWAVE RIDGING
UNDER AN OVERALL BROAD TROUGH WILL MAKE FOR A SHORT LIVED WARMING
AND DRYING TREND. WEDNESDAY NIGHT THROUGH FRIDAY NIGHT A SECOND
UPPER TROUGH WILL DROP SOUTHWARD OUT OF CANADA...FOR A RETURN TO
COOLER MORE UNSETTLED CONDITIONS. THE WEEKEND WILL BRINGING RETURN
TO MORE SEASONABLE AND DRY CONDITIONS AS AN UPPER RIDGE BEGINS TO
BUILD IN FROM THE NORTHWEST. THAT BEING SAID CONFIDENCE IS NOT
TERRIBLY HIGH FOR THE WEEKEND PERIOD CONSIDERING FORECAST MODEL
DIFFERENCES IN THE STRENGTH AND TIMING OF THE BUILDING UPPER RIDGE
AND EXITING UPPER TROUGH. GILCHRIST

PREVIOUS DISCUSSION...MEAN UPPER TROUGH LOOKS TO SLOWLY DRIFT FROM THE
WESTERN STATES INTO THE CENTRAL PLAINS AS TROPICAL STORMS AFFECT
THE SOUTHEASTERN PORTION OF THE COUNTRY THROUGH THE END OF THE
WEEK. MODELS ARE IN AGREEMENT WITH THE PATTERN BUT NOT THE
SPECIFICS.

FIRST SYSTEM EXITS THE AREA TO THE EAST TUESDAY NIGHT WITH A WEAKER
SYSTEM IN THE WEST-NORTHWEST FLOW TO AFFECT THE AREA ABOUT WEDNESDAY
NIGHT. BEYOND THIS POINT...THE UPPER TROUGH SHIFTS TO OUR EAST. WITH
THE BACKSIDE OF THE TROUGH BEING SOMEWHAT UNSTABLE...A PROLONGED
PERIOD OF SLIGHT CHANCE OF SHOWERS THAT WAS INHERITED LOOKS GOOD.
THE MODEL SOLUTIONS GET FUZZY FOR NEXT WEEKEND ON HOW OR WHEN THE
TROUGH LIFTS OUT. THE ECMWF IS A BIT SLOWER THAN THE GFS...THUS THE
UNSTABLE NW UPPER FLOW MAY CONTINUE TO KEEP THE AREA UNDER SOME
CHANCE OF SHOWERS. THE GFS BEING DRIER...RAISES TEMPS ABOVE NORMAL.
JAMBA

&&

.AVIATION...
MVFR CEILINGS WILL COVER THE TAF SITES FOR THE MOST PART THROUGH
MONDAY. WILL SEE PERIODS OF IFR AND VFR CEILINGS MIXED IN WITH
THE MVFR CONDITIONS. SCATTERED SHOWERS THIS EVENING WILL CONTINUE
TO INCREASE...BECOMING WIDESPREAD BY MIDNIGHT. ENOUGH INSTABILITY
EXISTS FOR EMBEDDED THUNDERSTORMS THROUGH MIDNIGHT. LOOK FOR
WIDESPREAD RAIN OVERNIGHT AND MOST OF MONDAY WITH VISIBILITY LESS
THAN 5 MILES AT TIMES. GUSTY NORTH WINDS WILL CONTINUE AT 15-25
KTS.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT MONDAY FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 31, 8:30 PM MST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
930 PM MDT SUN AUG 31 2008

MTZ017-022-023-011200-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
930 PM MDT SUN AUG 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE VALID UNTIL
9 PM MONDAY EVENING. STRONG NORTHEAST WINDS BEHIND A COLD FRONT
WILL CONTINUE OVERNIGHT TO BETWEEN 15 AND 25 MPH WITH GUSTS
APPROACHING 35 MPH. THIS WIND WILL PERSIST INTO MONDAY WITH BRIEF
PERIODS OF WIND BELOW 20 MPH BEFORE FINALLY SUBSIDING AND
REMAINING BELOW 20 MPH BY MONDAY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Daniels

When
September 1, 12:00 AM MST to September 9, 11:59 PM MST
Where
Daniels forecast zone
Reported by
Other Federal Agency
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

Drought, Sheridan

When
September 1, 12:00 AM MST to September 9, 11:59 PM MST
Where
Sheridan forecast zone
Reported by
Other Federal Agency
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

Drought, Western Roosevelt

When
September 1, 12:00 AM MST to September 9, 11:59 PM MST
Where
Western Roosevelt forecast zone
Reported by
Other Federal Agency
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Drought, McCone

When
September 1, 12:00 AM MST to September 9, 11:59 PM MST
Where
McCone forecast zone
Reported by
Other Federal Agency
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

Drought, Richland

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Richland forecast zone
Reported by
Other Federal Agency
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

Drought, Eastern Roosevelt

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Eastern Roosevelt forecast zone
Reported by
Other Federal Agency
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Drought, Dawson

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Dawson forecast zone
Reported by
Other Federal Agency
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

Drought, Wibaux

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Wibaux forecast zone
Reported by
Other Federal Agency
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131110, 131111, 131112, 131113, 131114, 131115, 131118, 131119.